Nebraska, 2005

Hail in Nebraska, April 21, 2005

April 21, 2005 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 21, 1:30 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 21, 1:30 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU APR 21 2005

...THE MAIN FORECAST CHALLENGE WITH THIS FORECAST CYCLE IS THE RISK
OF STRONG CONVECTION AND ASSOCIATED HEAVY RAIN...

.DISCUSSION...
    AS THE UPPER VORTEX COUPLES WITH THE SURFACE LOW AND MOVES
ACROSS CENTRAL AND EASTERN NEBRASKA, STRONG LIFT OF WARM MOIST AIR
OVER THE LOW LEVEL BOUNDARY WILL GENERATE WIDESPREAD HEAVY RAIN AND
THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA TONIGHT. WITH MEAN
850-700MB MIXING RATIO OF 5-6G/KG, RAINFALL TOTALS OF 1.25 INCH OR
HIGHER IS LIKELY IN BOYD, HOLT, GARFIELD AND WHEELER COUNTIES AND
POSSIBLE EVEN AS FAR WEST AS AINSWORTH AND BROKEN BOW. AFTER
DISCUSSION WITH SURROUNDING OFFICES, I WILL ISSUE A NEW FLASH FLOOD
WATCH FOR THOSE COUNTIES. BEFORE THE FORECAST FOR TONIGHT IS ISSUED,
THE AREA MAY NEED TO BE ENLARGED TO INCLUDE ROCK, LOUP AND/OR CUSTER
COUNTIES.
    CURRENT INDICATIONS ARE THAT RAIN WILL TAPER OF AFTER MIDNIGHT
AND BE ALL DONE BY 12Z. THEN, HIGH PRESSURE BUILDING OVER THE HIGH
PLAINS WILL BRING A QUIETER PATTERN.

    THAT RIDGE IS EXPECTED TO BRING MERELY A SHORT BREAK IN THE
ACTIVE PATTERN BEFORE ANOTHER FRONT COMES IN FROM THE NORTHEAST
MONDAY AND BECOMES STATIONARY. THE FRONT THEN CONTINUES
QUASISTATIONARY THROUGH THURSDAY.
&&

.SYNOPSIS...
    RADAR MOSAIC SHOWED NUMEROUS THUNDERSTORMS WITH HEAVY RAIN
MOVING INTO NORTH CENTRAL NEBRASKA. IN THE UPPER LEVELS, A SMALL
VORTEX WAS VISIBLE IN 6.7U IMAGERY OVER SOUTHWEST NEBRASKA SLOWLY
MOVING TOWARD THE EAST-NORTHEAST. THE 700MB WIND PROFILERS SHOWED AN
ELONGATED CLOSED CIRCULATION FROM ABOUT CHADRON TO NEAR AURORA.
ALSO, A CLOSED LOW APPEARED TO BE DEVELOPING IN THE PACIFIC
NORTHWEST AS A RIDGE WAS BUILDING IN FROM CENTRAL CALIFORNIA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NEZ007-010-028-029
&&

SPRINGER
Hazardous weather outlook, Apr 21, 8:57 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
957 AM CDT THU APR 21 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-212115-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
957 AM CDT THU APR 21 2005

...FLOOD WATCH IN EFFECT FOR PORTIONS OF WEST AND NORTH CENTRAL
NEBRASKA THROUGH 6 PM CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT EAST OF A
LINE FROM NORTH PLATTE TO AINSWORTH TODAY AND TONIGHT. AN AREA OF LOW
PRESSURE WILL EXTEND NORTHWEST ACROSS NEBRASKA TODAY AS THE
ASSOCIATED UPPER LEVEL SYSTEM MOVES EAST INTO NEBRASKA. ORGANIZED
LIFT WILL FAVOR THUNDERSTORM DEVELOPMENT AS THE SYSTEM MOVES EAST.
THE PRIMARY THREAT WILL BE LARGE HAIL. EXCESSIVE RAINS IS ALSO
EXPECTED AS SHOWERS AND THUNDERSTORMS CONTINUE TODAY. STORM TOTAL
RAINS ARE LIKELY TO REACH OVER TWO INCHES IN SOME LOCALES BEFORE THIS
SYSTEM MOVES EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR SHOWERS AND POSSIBLY A THUNDERSTORMS WILL CONTINUE
INTO FRIDAY MORNING...BEFORE ENDING. FRIDAY NIGHT INTO SATURDAY
CLEARING AND LIGHT WINDS WILL RESULT IN THE CHANCE FOR A FROST EARLY
SATURDAY AS TEMPERATURES DROP BELOW FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER PORTIONS OF THE
OUTLOOK AREA TODAY AND TONIGHT.

MASEK

In the hours before

Local storm report, Apr 21, 8:54 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
954 AM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             2 E WALLACE             40.84N 101.12W
04/21/2005  0.88 INCH        LINCOLN            NE   PUBLIC

&&

RBURNS
Local storm report, Apr 21, 8:56 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
956 AM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             3 E NORTH PLATTE        41.13N 100.71W
04/21/2005  1.50 INCH        LINCOLN            NE   NWS EMPLOYEE

&&

RBURNS
Local storm report, Apr 21, 8:58 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
958 AM CDT THU APR 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             1 S GRAINTON            40.81N 101.29W
04/21/2005  0.75 INCH        PERKINS            NE   PUBLIC

&&

RBURNS

The radar

The Grand Island radar (KUEX), 163 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wheeler

When
April 21, 1:50 PM CST to 2:00 PM CST
Where
Wheeler County, 8 mi E of Ericson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.783, -98.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444834.